Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 30, 2017, 2:37 PM MDT for Colfax County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 2:37 PM MDT (20:37 UTC)
- Expired
- Jun 30, 2017, 3:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4373 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS55 KABQ 302037
SVRABQ
NMC007-302130-
/O.NEW.KABQ.SV.W.0247.170630T2037Z-170630T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
237 PM MDT FRI JUN 30 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Colfax County in northeastern New Mexico...
* Until 330 PM MDT.
* At 237 PM MDT, a severe thunderstorm was located 12 miles southwest
of Raton Pass, or 13 miles west of Raton, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raton, Raton Pass, Sugarite, Raton Crews Airport and Sugarite
Canyon State Park.
This includes Interstate 25 between Mile Markers 439 and 460.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3699 10418 3663 10431 3682 10471 3699 10467
3700 10428
TIME...MOT...LOC 2037Z 292DEG 20KT 3691 10469
HAIL...1.25IN
WIND...60MPH
$$
RJH1 follow-up statement
272
WWUS55 KABQ 302108
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
308 PM MDT FRI JUN 30 2017
NMC007-302130-
/O.CON.KABQ.SV.W.0247.000000T0000Z-170630T2130Z/
Colfax-
308 PM MDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN COLFAX COUNTY...
At 307 PM MDT, a severe thunderstorm was located near Raton, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Raton and Raton Crews Airport.
This includes Interstate 25 between Mile Markers 439 and 455.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3677 10460 3693 10451 3694 10420 3663 10431
TIME...MOT...LOC 2107Z 294DEG 21KT 3682 10447
HAIL...1.25IN
WIND...60MPH
$$
RJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:12 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 30, 12:12 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1212 PM MDT Fri Jun 30 2017 .AVIATION... 18Z TAF CYCLE A cold front has backed into eastern New Mexico, and will more-or- less stall near the Rio Grande valley through the afternoon. The front has ushered in moisture and will push upslope over the eastern slopes/faces of the central mountain chain of the state, yielding showers and thunderstorms through the afternoon and into the early evening. Some storms could turn strong to severe with heavy downpours, large hail, and gusty downburst winds, primarily in northeastern New Mexico. Storms will diminish into the evening, but low clouds will potentially bring ceilings to MVFR/IFR category, mostly along and east of the central mountain chain through Saturday morning. The front will also make a second push westward tonight, creating gusty winds in central valleys. An Aviation Weather Warning might be warranted for KABQ where gusts could reach 35 kt. 52 && .PREV DISCUSSION...309 AM MDT Fri Jun 30 2017... .SYNOPSIS... A vigorous back door cold front will bring abundant moisture into eastern and eventually central portions of New Mexico today into tonight. Strong to severe storms will be found across northeast and east central areas during this period. The higher moisture will slosh back and forth across the state during the weekend although shower and thunderstorm coverage will gradually dwindle. The upper high will build northward next week and allow additional moisture to move in from the south and east. A wetter phase to the Monsoon is expected by the latter half of next week. This means larger footprints of significant rainfall and abundant afternoon to early evening cloud cover. && .DISCUSSION... Not a lot of changes made to the gridded forecast. Near term highlights include a vigorous back door cold front. Moisture and low to mid level shear should be plentiful today across NE and eventually EC portions of the forecast area. Based on the low level shearing and lower LCL...will mentioned isol tornado threat across the NE. Western areas will remain dry. The back door cold front will plow westward during the overnight hours and most likely be enhanced by rain cooled cold pools and outflows from large thunderstorm complexes. Cant rule out wind advisory speeds across eastern ABQ so will be monitoring those trends. Will let the next shift one last look before issuing wind advisory highlights. Abundant moisture/instability and lift should be found between the continental divide to the central mtns on Saturday. Decided to hedge thunderstorm chances further west than what the models are showing. Also placed a sliver of drier storms along the western edge...largely tied to the continental divide. This moisture will push further west. With the upper high further south...drier air will eventually entrain back over the area although can't rule out storms on Sunday. The bigger entrainment period appears to be Monday. Adjusted the weather grids to show dry verbiage both days. All of the models show the upper high lifting northward Tuesday through Friday next week. It looks like the flood gates for moisture would open up as the week progresses. Larger footprints of heavier storms are expected with the steering flow more NE to SW or E to W. Confidence is pretty good about the overall Monsoonal wet phase signature that lasts well through next week into the following weekend. Confidence is fairly high for the wet phase Monsoonal signature as next week progresses. The operational ECMWF and GFS models depict a fairly similar trend. 50 && .FIRE WEATHER... A hot, dry and unstable airmass (Haines 6) will remain across the western half of the area today, while a backdoor cold front slides down the Eastern Plains and nudges up against the Central Mountain Chain. Behind the front, cooler temperatures and increased humidity can be expected, with highs generally 5-10 degrees below normal across the northeast quarter of the state. Upslope flow will help to spark a round of storms over the Sangre De Cristo Mountains this afternoon, which will spread southeast into the adjacent highlands this evening providing good chances for wetting rain with the potential for severe storms and some significant hail accumulation. The front will spread west overnight and bring moisture all the way to near the NM/AZ border Saturday morning. Moderate east canyon/gap winds are forecast to develop along/immediately west of the Central Mountain Chain tonight as the front pushes west and will impact the Tiffany fire in Socorro County. A fairly robust round of storms is forecast Saturday afternoon and evening, favoring central New Mexico for wetting precipitation. Storms closer to the Continental Divide will likely be on the drier side, with little if any wetting rain. Across far western New Mexico, a hot/dry/unstable airmass will persist. Sufficient moisture will remain Sunday for another round of storms, but with very little wetting rain west of the Rio Grande as dry air begins to overtake western New Mexico with slightly increased westerlies. We'll return to a hot, dry and unstable atmosphere on Monday and Tuesday as a shortwave trough ejects east out of the Southern Rockies and the upper high pivots northwest toward the Desert SW/Great Basin. Any storms on Mon/Tue will likely be confined to southern NM. From mid to late next week, the upper high is forecast to expand and strengthen over the region and become centered over Utah by Friday. This will allow for moisture creep from Texas into our Eastern Plains, then northwest across the forecast area through Friday. The result will be increasing humidity and chances for daily rounds of wetting storms with temperatures decreasing to near normal. The upper high is then forecast by both the 00Z GFS and ECMWF to remain centered over NV/UT through next weekend. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 30, 4:49 AM MDT, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Fri Jun 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Fri Jun 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the northeast third to half of New Mexico mid afternoon through the evening. Large hail, strong wind and a slight chance of tornadoes exist. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms across east central New Mexico Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across northeast New Mexico today due to severe weather. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:56 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 49 min |
| Jun 30, 2:08 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 52 min |
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 30 min |
| Jun 30, 3:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Jun 30, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| Jun 30, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Jun 30, 4:04 PM MDT | Special Weather Statement | ABQ | Union | 41 min |
| Jun 30, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 40 min |
| Jun 30, 4:50 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jun 30, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 46 min |
| Jun 30, 5:23 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 112 min |
| Jun 30, 5:32 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 43 min |
| Jun 30, 5:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jun 30, 5:48 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 30, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 24 min |
| Jun 30, 5:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.